How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. C. Your Own Question
Dr. C.
Dr. C., Board Certified
Category: OB GYN
Satisfied Customers: 3064
Experience:  30 yrs experience, awarding winning educator
54412793
Type Your OB GYN Question Here...
Dr. C. is online now

. I hope I'm just being paranoid: I used first

Resolved Question:

Hello. I hope I'm just being paranoid: I used for the first time a cream-gel for tired legs (restless legs are driving me crazy) tonight. Only after I'd applied it did I see it contains camphor essential oil, and on the web it says this is not suitable for pregnant women. Now I'm panicking - apparently it's toxic to the foetus and acts like an NSAID?! Anyway, I very quickly went to wash what I could off my skin. I'm 31 weeks. I've not used it regularly and I guess the concentration wouldn't be huge. Could I have done damage here or risked problems with the baby from one topical application to my lower legs?
Thanks for any reassurance you can give.
Submitted: 2 years ago.
Category: OB GYN
Expert:  Dr. C. replied 2 years ago.
Dr. C. :

Hi and welcome to the site. My name is***** and I'll be providing your medical information today.

Dr. C. :

I can provide some reassuring information for you.

Dr. C. :

The risk of camphor products is only during the 1st trimester of pregnancy and not later in pregnancy.

Dr. C. :

So you don't need to be concerned that you've caused harm in using this product at this stage of pregnancy.

Customer: Great, thank you. When I looked it up there was this report of a woman who (admittedly used a skin patch for hours, so more than me), but it said something about premature closure of the ductus arteriousus as happens with NSAID/ibuprofen use in third trimester. But there were also other products. I'm just having one of those middle of the night panics I think!
Dr. C. :

Yes, the likelihood that you've caused trouble is incredibly low with use as you're describing.

Customer: Good, I hope so. I feel very silly as I've been so cautious, but it's so easy not to think of absolutely everything. I'm usually hyper vigilant, and so cross with myself
Dr. C. :

It's better to be safe than sorry when it comes to pregnancy. Camphor can cross the placenta.

Customer: but not in the sort of application I'm describing you think?
Dr. C. :

Yes, it's too low of an exposure to have caused much systemic absorption at all.

Dr. C. :

It really takes quite high doses to cause trouble in a fetus. There has been one case report of a fetal death but the woman had ingested by mouth a large dose of camphor.

Customer: good. A similar cream has about 5% camphor in it, and I didn't use much! only once! and washed what I could off about 5 minutes after first application, so hopefully none got through, and still less had chance to get as far as the baby.
Dr. C. :

What you're describing is too low dose to cause trouble.

Dr. C. :

Yes, this is not a very concerning description.

Dr. C. :

Anything else I can help with today?

Customer: Thank you - yes, I realise that if it's neat oil or ingested, then that's bad, but thankfully I have not done anything like that. I wish these products carried a warning on hyena label though!
Dr. C. :

Yes better product labeling would be helpful for sure.

Dr. C. :

I'm glad I was able to provide reassuring information for you today.

Customer: oops sorry for the typo. Thank you - I think I'm reassured now, and don't need to panic and phone midwives as I was worrying I should!
Dr. C. :

ok, good. I hope you sleep well. Good luck with the rest of pregnancy.

Dr. C. :

Any other questions before we leave chat?

Customer: Thank you! I'll try, on on both counts! It's been difficult so aware (IVF, sub chorionic haematoma, anxiety issues), but I feel like I'm nearly there. I think that's why I panic when i think ive got this got this far and then done something dumb like apply this cream, but really I'm just sleep deprived and not thinking straight, so thanks for setting my mind at rest.
Dr. C. :

ok, sleep deprivation can really play tricks with your mind. Try to get some rest. That will help you feel better for sure.

Dr. C. :

Please leave a feedback rating for my service. I aim for excellent.

Customer: Thank you.
Dr. C. and other OB GYN Specialists are ready to help you